Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 72, NWS Houston/Galveston, TX

June 12, 2016Harris County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jun 12, 2016, 4:35 PM CDT for Harris County, Texas. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2016, 4:35 PM CDT (21:35 UTC)
Expired
Jun 12, 2016, 6:30 PM CDT
In force
115 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

County Harris County, TX

The radar

The Houston radar (KHGX), 28 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2016-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2829 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2016-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2829 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

046 
WGUS54 KHGX 122135
FFWHGX
TXC201-122330-
/O.NEW.KHGX.FF.W.0072.160612T2135Z-160612T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
435 PM CDT SUN JUN 12 2016

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HARRIS COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 630 PM CDT

* AT 434 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. 2 TO 3 INCHES OF RAIN HAVE
  FALLEN WITHIN THE LAST HOUR. FLASH FLOODING IS EXPECTED TO BEGIN
  SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PASADENA...NORTHWESTERN BAYTOWN...LA PORTE...DEER PARK...SOUTH HOUSTON...
  SEABROOK...GALENA PARK...JACINTO CITY...BARRETT...SOUTH BELT /
  ELLINGTON...CHANNELVIEW...GREATER HOBBY AREA...HIGHLANDS...CLOVERLEAF...
  NORTHERN CLEAR LAKE...CROSBY...TAYLOR LAKE VILLAGE...EL LAGO...
  SHOREACRES AND MORGAN'S POINT.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA. RAINFALL AMOUNTS OF 1 TO 3 INCHES COULD OCCUR IN ONE
HOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 2956 9499 2961 9533 2990 9520 2997 9501
      2972 9496

$$
39

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 3:43 PM CDT, 52 minutes earlier.

Area forecast discussion, Jun 12, 3:43 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
343 PM CDT SUN JUN 12 2016

.DISCUSSION...
A shearing out upper level trough located over N Texas and in the
building upper level ridge will help keep rain and thunderstorms
chances across SE Texas late this afternoon and again on Monday.
However, as the shearing out system moves eastward, warmer and
drier conditions are expected Tuesday through end of the work week
as the ridge asserts itself overhead. Over this next weekend there
are some indications that a northerly flow aloft will form over
the area as the upper level ridge drifts west of the state.

The latest MUCAPE from SPC's page showed values of 3000 along and
north of I-10 at 3 PM. PW/s were 2.2 inches, and this moist and
unstable airmass has seen scattered thunderstorms develop. Should
see some locally heavy rainfall amounts that could cause minor
flooding late this afternoon. The 19Z run of the HRRR was doing a
decent job and forecasts the bulk of the convection to end by
around 00Z/7pm. An MCV west of FTW should then bring chances of
rain and thunderstorms by the overnight period tonight generally
along and north of a line from CLL to UTS.

As the upper level system continues to shear out and through the
plains, expect one more day of rain and thunderstorm chances on
Monday. The models have the best chances generally along and east
of I-45.

Drier and hot conditions will then be the main item of concern for
Tuesday through Friday. Can expect daytime highs to reach into the
lower 90s on Tuesday and then near 95 for some inland locations
Wednesday through the end of the week. Because of the wetter
ground conditions, a humid airmass can be expected even with
southwesterly winds developing at 850 mbs. Wednesday through
Friday may see afternoon heat index values reach to between 105
and 110 if the humidity stays up enough and temperatures reach to
near 95. Isolated rain chances and slightly cooler conditions
should return by late Saturday if the upper pattern develops as
expected.

40

&&

.MARINE...
Deep tropical moisture remains over SE Texas and the Upper Texas
Coast. This should support another round of late night/early morning
showers Monday but drier air moving over the western Gulf will limit
rain chances through the rest of the week. As typical for June,
light to moderate onshore flow is expected through the week. Winds
may approach caution criteria late Monday and Tuesday nights with a
nocturnal increase but overall winds should be around 10 to 15 knots
and seas under 3 to 5 feet.

Overpeck

&&

.PREV DISCUSSION... /ISSUED 115 PM CDT SUN JUN 12 2016/

AVIATION...
18Z TAF discussion...fairly scattered showers and thunderstorms
across SE Texas early this afternoon. The main line of storms
stretches from Cleveland to College Station. Conroe reported a 40
knot wind gust with the storms. For now most TAFs will have VCTS
for the afternoon except for KCXO/KUTS/KCLL where storms will be
approaching the terminals. Those TAFs will have a tempo group for
passing TSRA. Other TAFs may be amended with any redevelopment of
storms this afternoon.

Other concern will be if a mesoscale convective system moves into
the area from the NW. NAM/WRF-ARW suggest such a possibility so
will add VCTS to KCLL/KUTS TAFs to account for this. Otherwise the
airmass tomorrow looks equally moist and unstable with a weak cap.
TAFs will start VCTS again for the late morning hours as daytime
heating starts to initiate activity.

Overpeck

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      75  92  75  93  76 /  20  30  10  10  10
Houston (IAH)              75  91  76  92  77 /  20  40  10  20   0
Galveston (GLS)            80  87  81  87  82 /  10  20  10  20   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...40
Aviation/Marine...39
Hazardous weather outlook, Jun 12, 3:47 AM CDT, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
347 AM CDT SUN JUN 12 2016

TXZ163-164-176>179-195>200-210>214-226-227-235>238-131200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
347 AM CDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND THIS
EVENING. NOT EVERYONE WILL RECEIVE RAINFALL...BUT ISOLATED
STRONGER AND SLOWER MOVING CELLS WILL BE CAPABLE OF PRODUCING A
QUICK COUPLE INCHES OF RAINFALL. HEAVY RAIN THAT FALLS IN A SHORT
TIME PERIOD MAY CAUSE SOME BRIEF LOCALIZED STREET FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ330-335-350-355-370-375-131200-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
347 AM CDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 12, 12:47 PM CDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1247 PM CDT SUN JUN 12 2016

TXZ177-178-199-121830-
SAN JACINTO TX-WALKER TX-MONTGOMERY TX-
1247 PM CDT SUN JUN 12 2016

...STRONG THUNDERSTORMS ACROSS SOUTHEASTERN WALKER...WESTERN SAN
JACINTO AND NORTHWESTERN MONTGOMERY COUNTIES THROUGH 130 PM CDT...

AT 1246 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NEW WAVERLY...OR NEAR WILLIS...MOVING NORTH AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. CONROE
AIRPORT REPORTED A WIND GUST OF 45 MPH.

LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...WILLIS...PANORAMA VILLAGE...NEW WAVERLY...POINT BLANK...
HUNTSVILLE STATE PARK...CRABBS PRAIRIE...OAKHURST AND EVERGREEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3037 9527 3041 9570 3080 9574 3078 9516
TIME...MOT...LOC 1746Z 191DEG 17KT 3049 9540

39
Special weather statement, Jun 12, 2:57 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
257 PM CDT SUN JUN 12 2016

TXZ212-213-227-122030-
WALLER TX-HARRIS TX-FORT BEND TX-
257 PM CDT SUN JUN 12 2016

...STRONG THUNDERSTORMS ACROSS SOUTHEASTERN WALLER...WEST CENTRAL
HARRIS AND NORTHWESTERN FORT BEND COUNTIES THROUGH 330 PM CDT...

AT 255 PM CDT...EMERGENCY MANAGEMENT REPORTED A FUNNEL CLOUD
ASSOCIATED WITH A STRENGTHENING THUNDERSTORM OVER FULSHEAR...OR NEAR
KATY...MOVING NORTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KATY...BROOKSHIRE...SOUTHWESTERN ADDICKS PARK TEN...WESTERN ELDRIDGE /
WEST OAKS...FULSHEAR...SIMONTON...PATTISON...WESTON LAKES...CINCO RANCH
AND CUMINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2960 9580 2966 9600 2995 9593 2986 9564
TIME...MOT...LOC 1955Z 199DEG 14KT 2971 9587

40
Local storm report, Jun 12, 3:57 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE Houston/Galveston TX
357 PM CDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     FLASH FLOOD      8 E KATY                29.82N  95.69W
06/12/2016                   HARRIS             TX   TRAINED SPOTTER

            FLOODING REPORTED ALONG BARKER CYPRESS BETWEEN CLAY
            ROAD AND I-10.

&&

EVENT NUMBER HGX1600225

40

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 12:47 PM CDTSpecial Weather StatementHGXWalker43 min
Jun 12, 2:45 PM CDTAreal Flood AdvisoryHGXAustin, Grimes, Harris, Waller, Washington2 hr
Jun 12, 2:57 PM CDTSpecial Weather StatementHGXFort Bend33 min
Jun 12, 3:32 PM CDTAreal Flood AdvisoryHGXHarris118 min
Jun 12, 3:32 PM CDTFlash Flood WarningHGXJackson118 min
Jun 12, 3:52 PM CDTFlash Flood WarningHGXHarris113 min
Jun 12, 5:04 PM CDTSpecial Marine WarningHGX41 min

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.